Alert archive / Florida / Special Marine Warnings in 2018
Special Marine Warning 252, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Oct 8, 2018, 3:28 AM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 3:28 AM EDT (07:28 UTC)
- Expired
- Oct 8, 2018, 4:30 AM EDT
- In force
- 62 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 48 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 7.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WHUS52 KKEY 080728
SMWKEY
GMZ032-033-035-043-044-053-054-073-074-080830-
/O.NEW.KKEY.MA.W.0252.181008T0728Z-181008T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
328 AM EDT MON OCT 8 2018
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon
Shoal out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 430 AM EDT..
* At 327 AM EDT, strong thunderstorms were located along a line
extending from near Marathon Humps to 24 nm southeast of Sombrero
Key Light to 25 nm west of Elbow Cay, moving northwest at 45 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Big Pine Shoal, Annette Key, Howe Key, Bonefish Tower, Ninefoot
Shoal, Money Key and Cooks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
Report severe weather to the National Weather Service in Key West at
3 0 5...2 9 5...1 3 1 6...extension 3, or to the Coast Guard or
nearest law enforcement agency. They will relay your report to the
National Weather Service.
&&
LAT...LON 2391 8075 2433 8158 2490 8167 2517 8152
2514 8151 2510 8148 2510 8143 2455 8072
2424 8090
TIME...MOT...LOC 0727Z 134DEG 45KT 2452 8076 2426 8092 2400 8080
HAIL...0.00IN
WIND...>34KTS
$$
SCWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 8, 1:01 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 8, 1:01 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Key West FL 101 AM EDT Mon Oct 8 2018 .UPDATE... Mean layer ridging persists over the eastern United States. Meanwhile, strengthening Tropical Storm Michael is moving northward in the Yucatan Channel. A deep layer of vigorous easterlies was sampled by the 00Z KKEY RAOB, and remains the case on the most recent scans of the BYX VWP. Satellite derived moisture products indicate deep tropical moisture has lifted north across the island chain. Numerous showers and isolated thunderstorms continue across the Florida Keys, with motion as high as 30 knots to the northwest. The entire island chain has seen rain. We increased rain chances for the island chain overnight and on Monday to 80%, which still may be conservative. More of the same is expected for the next 36 hours as Michael lifts northward through the Gulf of Mexico. Rain chances and winds should begin to decrease Tuesday night and Wednesday. && .MARINE... Small Craft Advisory in effect for all coastal waters of the Florida Keys. Advisory conditions likely will persist into Tuesday. From synopsis, Tropical Storm Michael centered over the extreme west- northwest Caribbean Sea is moving slowly northward. On the forecast track, the center of Michael will move through the Yucatan Channel or extreme western Cuba on Monday, and then across the eastern Gulf of Mexico late Monday through Tuesday night. As a result, strong east breezes tonight will freshen somewhat and turn to the east- southeast Monday, then to the southeast Monday night. Breezes will begin to diminish Tuesday night and Wednesday. && .AVIATION... A wet and windy weather pattern will persist for the terminals. MVFR CIGS, temporary IFR VIS, and convective wind gusts near 35 knots can be expected at EYW and MTH through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Key West 77 86 78 87 / 80 80 70 60 Marathon 77 85 78 87 / 80 80 70 60 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....CLR Data Collection......DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 7, 10:47 AM EDT, 16 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Key West FL 1047 AM EDT Sun Oct 7 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-081100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1047 AM EDT Sun Oct 7 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT This afternoon, a Small Craft Advisory remains in effect this afternoon and tonight for all Keys coastal waters for strong east winds. Winds and seas will be higher in and near showers and isolated storms or squalls within rainbands. Seas outside of showers storms and squalls will build to 9 feet in the Western Florida Straits by days end, then to near 11 feet tonight. Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazard will be lightning strikes. Occasional wind gusts within the stronger fast moving showers, squalls, and thunderstorms will exceed 35 to 40 knots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Small craft advisory conditions will continue across all waters through at least Tuesday, and across western portions of the waters during Tuesday night. Occasional wind gusts over 35 knots will be likely in squalls. Seas across the Florida Straits will reach 9 to 11 feet Monday through Tuesday across the Western Florida Straits, and 7 to 10 feet across the Eastern Florida Straits. Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters through the entire period. The primary thunderstorm hazard will be lightning strikes. .SPOTTER INFORMATION STATEMENT... Futterman
In the hours before
Local storm report, Oct 7, 10:13 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1013 PM EDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/07/2018 M44 MPH GMZ052 FL MESONET
A SOUTHEAST WIND GUST OF 38 KTS...OR 44 MPH...WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT CARYSFORT
REEF LIGHT...SIDE ID XCFL...AT 930 PM EDT. WINDS WERE
SUSTAINED AT 29 KTS...OR 33 MPH.
&&
ROSSSpecial weather statement, Oct 7, 10:43 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Key West FL
1043 PM EDT SUN OCT 7 2018
FLZ076-077-080315-
Monroe Upper Keys FL-Monroe Middle Keys FL-
1043 PM EDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR MIDDLE KEYS IN MONROE AND UPPER
KEYS IN MONROE COUNTIES UNTIL 1115 PM EDT...
At 1043 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 9 miles southeast of East End Of Long Key
Viaduct, moving west at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Marathon, East End Of Long Key Viaduct, Long Key Viaduct, Channel 5
Bridge, East End Of Channel 5 Bridge, West End Of Channel 5 Bridge,
West End Of Long Key Viaduct, Lower Matecumbe Key, Long Key and
Grassy Key.
This includes US 1 between mile markers 52 and 75.
LAT...LON 2473 8109 2477 8104 2478 8097 2482 8093
2482 8088 2487 8077 2490 8075 2484 8070
2479 8078 2478 8086 2470 8100
TIME...MOT...LOC 0243Z 111DEG 23KT 2470 8074
CLRSpecial weather statement, Oct 7, 10:50 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Key West FL
1050 PM EDT SUN OCT 7 2018
FLZ078-080330-
Monroe Lower Keys FL-
1050 PM EDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS UNTIL 1130 PM EDT...
At 1049 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 16 miles south of Little Palm Island Resort, or
17 miles south of Spanish Harbor Channel Bridge, moving northwest at
35 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key and Upper Sugarloaf Key.
This includes US 1 between mile markers 0 and 26.
LAT...LON 2452 8178 2456 8186 2472 8166 2470 8162
2478 8159 2478 8153 2460 8136 2459 8139
2461 8143 2458 8146 2460 8151 2453 8171
2452 8176
TIME...MOT...LOC 0249Z 124DEG 29KT 2439 8136
CLRLocal storm report, Oct 7, 11:05 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1105 PM EDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.10W
10/07/2018 M41 MPH GMZ043 FL C-MAN STATION
A WIND GUST OF 36 KTS...OR 41 MPH...WAS RECORDED AT 1050
PM EDT. WINDS WERE SUSTAINED AT 27 KTS...OR 31 MPH...OUT
OF THE EAST.
&&
ROSSLocal storm report, Oct 7, 11:16 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1116 PM EDT SUN OCT 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.86N 80.62W
10/07/2018 M41 MPH GMZ042 FL MESONET
AN EAST-NORTHEAST WIND GUST OF 36 KTS...OR 41 MPH...WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT ALLIGATOR
REEF LIGHT...SITE ID XALG...AT 1042 PM EDT. WINDS WERE
SUSTAINED AT 28 KTS...OR 32 MPH.
&&
ROSSLocal storm report, Oct 8, 1:32 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
132 AM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM MARINE TSTM WIND 4 WSW EAST END OF LONG 24.77N 80.91W
10/07/2018 M39.00 MPH MIDDLE KEYS IN MON FL MESONET
A WIND GUST OF 34 KTS...OR 39 MPH...WAS RECORDED BY THE
CWOP STATION AT DUCK KEY...SITE ID CW0923...AT 843 PM
EDT.
0844 PM MARINE TSTM WIND 2 SW GRASSY KEY 24.74N 80.98W
10/07/2018 M45.00 MPH MIDDLE KEYS IN MON FL MESONET
AN EAST-SOUTHEAST WIND GUST OF 39 KTS...OR 45 MPH...WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT CRAWL
KEY...SITE ID XKEY...AT 844 PM EDT. WINDS WERE SUSTAINED
AT 24 KTS...OR 28 MPH.
0930 PM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/07/2018 M44.00 MPH GMZ052 FL MESONET
A SOUTHEAST WIND GUST OF 38 KTS...OR 44 MPH...WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT CARYSFORT
REEF LIGHT...SIDE ID XCFL...AT 930 PM EDT. WINDS WERE
SUSTAINED AT 29 KTS...OR 33 MPH.
0935 PM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/07/2018 M45.00 MPH GMZ042 FL MESONET
THE WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT
MEASURED A 39 KNOT WIND GUST.
1042 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.86N 80.62W
10/07/2018 M41.00 MPH GMZ042 FL MESONET
AN EAST-NORTHEAST WIND GUST OF 36 KTS...OR 41 MPH...WAS
RECORDED BY THE WEATHERFLOW MESONET STATION AT ALLIGATOR
REEF LIGHT...SITE ID XALG...AT 1042 PM EDT. WINDS WERE
SUSTAINED AT 28 KTS...OR 32 MPH.
1047 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.85N 80.62W
10/07/2018 M47.00 MPH GMZ042 FL MESONET
THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
MEASURED A 41 KNOT WIND GUST.
1050 PM MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.10W
10/07/2018 M41.00 MPH GMZ043 FL C-MAN STATION
A WIND GUST OF 36 KTS...OR 41 MPH...WAS RECORDED AT 1050
PM EDT. WINDS WERE SUSTAINED AT 27 KTS...OR 31 MPH...OUT
OF THE EAST.
1102 PM MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE 24.84N 80.86W
10/07/2018 M47.00 MPH GMZ032 FL C-MAN STATION
THE LONG KEY C-MAN MEASURED A 41 KNOT WIND GUST.
1125 PM MARINE TSTM WIND 5 WSW BOCA CHICA 24.56N 81.78W
10/07/2018 M41.00 MPH LOWER KEYS IN MONR FL MESONET
THE KEY WEST RSOIS MEASURED A 36 KNOT WIND GUST.
1125 PM MARINE TSTM WIND 2 WSW BIG COPPITT KEY 24.58N 81.69W
10/07/2018 M49.00 MPH LOWER KEYS IN MONR FL ASOS
THE BOCA CHICA ASOS MEASURED A 43 KNOT WIND GUST.
1126 PM MARINE TSTM WIND 4 WSW BOCA CHICA 24.56N 81.76W
10/07/2018 M44.00 MPH LOWER KEYS IN MONR FL ASOS
THE KEY WEST ASOS MEASURED A 38 KNOT WIND GUST.
1135 PM MARINE TSTM WIND 5 W BOCA CHICA CHANNEL 24.57N 81.80W
10/07/2018 M40.00 MPH LOWER KEYS IN MONR FL MESONET
THE WEATHERFLOW MESONET SITE AT THE KEY WEST COAST GAURD
MEASURED A 35 KNOT WIND GUST.
1150 PM MARINE TSTM WIND 8 SSE KEY LARGO 25.01N 80.38W
10/07/2018 M41.00 MPH GMZ052 FL C-MAN STATION
THE MOLASSES REEF C-MAN MEASURED A SUSTAINED WIND OF 36
KNOTS. TIME ESTIMATED.
&&
CLRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 8:38 PM EDT | Special Marine Warning | KEY | 32 min | |
| Oct 7, 9:12 PM EDT | Coastal Flood Statement | KEY | Monroe | 23 hr |
| Oct 7, 10:18 PM EDT | Special Marine Warning | KEY | 57 min | |
| Oct 7, 10:30 PM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 7, 10:43 PM EDT | Special Weather Statement | KEY | 32 min | |
| Oct 7, 10:50 PM EDT | Special Weather Statement | KEY | 40 min | |
| Oct 7, 11:40 PM EDT | Special Marine Warning | KEY | 65 min | |
| Oct 7, 11:42 PM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 7, 11:53 PM EDT | Special Marine Warning | KEY | 67 min | |
| Oct 7, 11:57 PM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 8, 12:45 AM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 8, 12:53 AM EDT | Special Marine Warning | KEY | 67 min | |
| Oct 8, 1:24 AM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 8, 1:54 AM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 8, 2:37 AM EDT | Special Marine Warning | KEY | 53 min | |
| Oct 8, 6:59 AM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 8, 7:49 AM EDT | Special Marine Warning | KEY | 56 min | |
| Oct 8, 9:17 AM EDT | Special Marine Warning | KEY | 58 min | |
| Oct 8, 10:37 AM EDT | Special Marine Warning | KEY | 53 min | |
| Oct 8, 3:57 PM EDT | Special Marine Warning | KEY | 63 min | |
| Oct 8, 4:14 PM EDT | Special Weather Statement | KEY | 31 min | |
| Oct 8, 4:43 PM EDT | Special Marine Warning | KEY | 2 min | |
| Oct 8, 4:44 PM EDT | Special Marine Warning | KEY | 61 min | |
| Oct 8, 5:49 PM EDT | Special Marine Warning | KEY | 41 min | |
| Oct 8, 6:31 PM EDT | Special Marine Warning | KEY | 44 min |
Nearby
Special Marine Warnings in Florida, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.